North Dakota, 2017

Lightning Strike in North Dakota, July 14, 2017

July 14, 2017 · NWS FGF · 1 event in 1 county or zone

Scattered afternoon and early evening thunderstorms passed through the northern Red River Valley, producing a few lightning strikes. One woman was injured from a lightning strike on the Drayton golf course.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Scattered afternoon and early evening thunderstorms passed through the northern Red River Valley, producing a few lightning strikes. One woman was injured from a lightning strike on the Drayton golf course.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 14, 2:37 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 14, 2:37 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
337 PM CDT Fri Jul 14 2017

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri Jul 14 2017

Challenge this evening and then into tomorrow will be showers and
thunderstorms then temperatures. A short wave is riding over the
top of the 500mb ridge across the western high plains and will
drag an associated SFC trough across ND this afternoon and
evening. A couple storms have already developed west of Minot this
afternoon. This activity will move to the east and bring a threat
of a strong with the possibility of a few severe storms into the
western portion of the forecast area. Lapse rates have become
steep across the western half of ND, better than 8C/km. Combined
with increasing moisture and instability along the boundary
convective activity will be move into the the Devils Lake basin
late this afternoon and into the evening. A weakening convective
trend is expected across the valley as lapse rates and instability
will be less favorable. Primary threat is expected to be wind
gusts around 60mph and or hail up to 1.5 inches in size.
Widespread severe activity is not expected. Showers will continue
to weakening as they move to the southeast overnight.

In the wake of the system north winds will develop with drier air
filtering south. Max temps will be in the 70s north and 80s
elsewhere with full solar.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri Jul 14 2017

Surface high pressure shifts across northern Minnesota and provides
continued northerly flow and a somewhat drier airmass through
Saturday night into Sunday morning. Through the day on Sunday expect
fair skies and an increasing southerly return flow... with
increasing humidity and a chance for showers and thunderstorms from
Sunday night into Monday across most of the area.

Next Tuesday looks to remain dry and somewhat milder as a drier
Canadian airmass transits the north... resulting in light a variable
winds. Wednesday should see a return to southerly blayer flow but an
increase in clouds and the possibility of scattered showers and
thunderstorms could keep temperatures in the seasonably mild range.

The late week period should remain mainly dry with temperatures at
or near seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Jul 14 2017

VFR with south winds and a few gusts into the 20 to 25kt range
at GFK and possibly DVL this afternoon. Went with VCTS this
evening across the northern TAF locations. Thunderstorm placement
and timing to be refined on the 00Z TAF issuance. Post 06Z
thunderstorms and showers decreasing with winds shifting to the
NW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...Gust
AVIATION...JK
Hazardous weather outlook, Jul 14, 4:58 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
558 AM CDT Fri Jul 14 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
558 AM CDT Fri Jul 14 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible late this
afternoon and throughout the evening hours. The main threats will
be hail up to ping pong ball size, wind gusts of 60 mph, and
deadly lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected through the weekend. The new
work week will bring several chances for thunderstorms with the
first chances Monday and Monday night. Some uncertainty still
exists as to the possibility for any severe storms but it is not
out of the question at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Lee

The radar

The Fargo/Grand Forks radar (KMVX), 116 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pembina

When
July 14, 4:30 PM CST
Where
Pembina County, Drayton
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
48.570, -97.170

A woman was struck by lightning at the Drayton ND golf course. Reports indicate that the golfer received a ground pulse from a distant lightning strike which traveled up her golf club.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701163.